Ohio, 2020Flood in Ohio, March 1 to 31, 2020
March 1 to 31, 2020 · NWS CLE · 1 event in 1 county or zone
New record high monthly mean water levels were set on Lakes Michigan-Huron, St. Clair, and Erie in March 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
New record high monthly mean water levels were set on Lakes Michigan-Huron, St. Clair, and Erie in March 2020. All three lakes surpassed their previous records set in 1986. The individual lakes basins experienced precipitation that was near to above average with the Lake Erie basin receiving the most precipitation, which was 121% of average. Water supplies for all of the lakes were above average in March. The higher than average water supply and high lake levels also contributed to outflows being above average. The preliminary outflow estimates through the St. Clair River, Detroit River, Niagara River, and the St. Lawrence River were at record highs for the month of March. There was one lakeshore flood event during the month on March 22nd and 23rd. Source USACE Detroit District.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 29, 9:21 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 29, 9:21 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
921 PM EST Sat Feb 29 2020
.SYNOPSIS...
High pressure over the Ohio Valley will build across the area
tonight, settling over the Mid Atlantic region Sunday. A warm
front will move northeast across the area Sunday night and stall
across the southern Great Lakes. Low pressure will track
northeast along the front Monday and Tuesday. Another high
pressure system will build into the region in the middle of
next week. Temperatures will be return back to above seasonal
averages for much of next week.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Update...Most of our near-term forecast remains valid. Only
change with this late evening update was to freshen sky cover
through early Sunday evening based on latest observed trends and
NBM guidance. Of note, a westerly low-level flow of cold air
over and downwind of Lake Erie is continuing to direct multiple
bands of lake effect stratocumulus clouds across the snowbelt
of far-northeast OH and northwest PA. These lake effect clouds
and any associated snow flurries will likely dissipate
gradually from west to east the rest of this evening through the
predawn hours of Sunday morning as a lowering subsidence
inversion and dry air advection allow lake-induced CAPE to wane.
Any fresh snow accumulations should be no more than a dusting.
Previous Discussion...High pressure building across the Ohio
Valley will bring quiet weather and clearing skies tonight.
Surface winds have shifted to more westerly and relaxed
somewhat this afternoon amidst dry air advection. The lake
effect snow showers and organized bands from the past several
days have finally been shut off due to the shifting surface flow
and drier air over the lake. Lingering scattered light snow
showers and flurries will remain through the evening for far
northeastern Ohio and northwestern Pennsylvania. Most of the
clouds have cleared out thanks to drier air over western and
central portions of Ohio this afternoon. This trend will
continue for the lakeshore areas and eventually the snowbelt
region later this evening and overnight.
March will come in like a lamb with very quiet weather expected
tomorrow. Light southwesterly winds will return by Sunday
morning which will start our warming trend into next week.
Sunday will actually be a fairly nice day with high temperatures
reaching back into the middle and upper 40s by the afternoon.
We will see mostly clear to fair skies with some high level
cirrus filtering the sunshine by late in the day. The next mid
level wave to bring unsettled weather back to the area starts
approaching from the west late Sunday night with cloudiness and
moisture increasing later Sunday evening. The atmosphere will
take a little while to moisten up but scattered light rain will
start entering the area by daybreak Monday.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level ridge moves off to the east coast by Monday,
allowing return southerly flow to advect warm, moist air to the
region by Monday. Decent isentropic lift should provide enough
forcing for some rain across the area on Monday. Precipitable water
values are expected to be at most around 0.75 inches, so despite a
good soaking on Monday and Monday night, there aren't any concerns
for flooding at this time. An upper level trough moving east across
the Midwest and Great Lakes regions will induce a weak surface low
across the Ohio Valley on Tuesday with a second wave of
precipitation on Tuesday and Tuesday night. Moisture content still
less than impressive on Tuesday and Tuesday night. Storm total QPF
Monday through Tuesday night expected to be 0.50" or less.
Temperatures through this period are going to be above average, with
high temperatures in the mid to upper 40s on Monday and Tuesday. Low
temperatures are expected to stay above freezing as well.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
By Wednesday, the upper-level trough axis is moving overhead and
weak surface high pressure builds in, keeping the chance for
precipitation low on Wednesday and Wednesday night.
Beyond this, there is a fair amount of uncertainty in model
guidance. Most models have an upper level trough moving across the
area on Thursday/Friday but there is a fair amount of disagreement
on moisture content with the trough and location of the trough. The
ECMWF and GFS ensembles have precipitation Thursday night into early
Friday, so decided to include at least chance pops for this time
period despite the GFS and CMC not having any precipitation. Despite
the uncertainty in these features, there is higher confidence in our
temperature forecast for Thursday with a good chance for warmer than
normal temperatures on Thursday due to our area solidly within the
warm sector. A cold front makes its way across the area Thursday
night with cold air advection influencing temperatures on Friday and
Friday night. High pressure begins to build in Friday night and
Saturday with a slight chance for light lake effect snow showers
late Friday. While our temperature forecast Friday through Saturday
has near normal temperatures, it's quite possible this could become
lower in future forecasts if this signal continues in future suites
of model guidance.
&&
.AVIATION /00Z Sunday THROUGH Thursday/...
VFR and primarily fair weather are expected through 00Z/Mon as a
surface high pressure ridge builds tonight and then begins to
exit to the east by 12Z/Sun. Lingering lake effect snow flurries
over the snowbelt should end gradually from west to east
between about 03Z and 09Z/Sun. Ceilings and visibility are
expected to trend VFR with this very light snow. Westerly
surface winds early this evening back gradually to southerly
through the TAF period. Southerly surface winds are expected to
gust up to 20 to 25 knots between about 14Z and 23Z/Sun. Low-
level wind shear is expected after 23Z/Sun as southerly surface
winds ease via nocturnal cooling and southwesterly low-level
winds strengthen just above the surface.
.OUTLOOK...Intervals of non-VFR late Sunday night through
Wednesday.
&&
.MARINE...
Surface high pressure builds in from the west, with northwest to
west winds of 15 to 20 knots continuing this afternoon. The Small
Craft Advisory is expected to continue through late tonight, mainly
due to winds having an onshore component, which will keep waves up
to 3 to 5 feet despite winds decreasing to around 15 knots tonight.
The surface ridge axis makes its way east across Lake Erie late
tonight, which is when winds turn around to out of the south.
Southerly winds generally stay around 15 knots through Sunday with
potential of 20 knot southerly winds Sunday night. Weak low pressure
may move northeast across the Ohio Valley on Tuesday followed by
weak high pressure on Wednesday or Thursday in the vicinity of the
lower Great Lakes. Nevertheless, winds should stay at 15 knots or
lower through at least Wednesday night. Low pressure system may
impact the region later in the week, which could bring strong winds
and waves.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EST Sunday for LEZ146>149.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin/Jaszka
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Jaszka
MARINE...TK/Saunders
Hazardous weather outlook, Feb 29, 3:15 PM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
315 PM EST Sat Feb 29 2020
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-012015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
315 PM EST Sat Feb 29 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 29, 7:20 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
720 PM EST SAT FEB 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 2 ESE NORTH EAST 42.20N 79.80W
02/29/2020 M2.6 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL. STORM TOTAL = 14.2
&&
EVENT NUMBER CLE2000857
SEFCOVICLocal storm report, Feb 29, 7:24 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
724 PM EST SAT FEB 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 3 NW ELGIN 41.95N 79.78W
02/29/2020 M3.0 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2000858
SEFCOVICLocal storm report, Feb 29, 7:37 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
737 PM EST SAT FEB 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 2 NW EDINBORO 41.90N 80.16W
02/29/2020 M2.5 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL. STORM TOTAL = 20
&&
EVENT NUMBER CLE2000859
SEFCOVICFlood, Ashtabula
- When
- March 1, 12:00 AM EST to March 31, 11:00 PM EST
- Where
- Ashtabula County, 2.27 mi NE of Conneaut Harbor to 19.3 mi W of Stoneville
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 41.994, -80.520
Lake Erie continued its seasonal rise from February to March, rising about 2 inches to a level of 573.98 feet. This level was a new record high monthly mean water level for March, surpassing its previous record set in 1986 by 3 inches. The March 2020 level was also 12 inches above the March 2019 level and 34 inches above its long term average level. Lack of lake ice supported higher and more repetitive wave action along the shoreline, resulting in continued beach and cliff erosion.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, March 1 to 31, 2020$5.0 million · 1 event
- Drought in Texas, March 1 to 31, 202024 events
- Flash Flooding and Flooding in Missouri, March 1 to 2, 2020$2,000 · 2.25 in hail · 24 events
- High Wind in North Dakota, March 1, 202058 kt wind · 21 events
- Flood in Illinois, March 1 to 31, 2020$20,000 · 1 event
- Flooding in South Dakota, March 1 to 31, 202010 events
- Drought in Texas, March 1 to 31, 20208 events
- High Surf in Hawaii, March 1 to 4, 20208 events
- Drought in Texas, March 1 to 31, 20207 events
- Heavy Snow and High Wind in California, March 1 to 3, 202057 kt wind · 7 events
- Flooding in Arkansas, March 1 to 31, 20206 events
- Drought in Texas, March 1 to 16, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877820.